Illinois, 2024

Flooding in Illinois, July 5 to 22, 2024

July 5 to 22, 2024 · NWS PAH · 2 events in 1 county or zone

Elevated water levels flowing down the Mississippi River from locations north of the Quad State resulted in minor flooding on the Mississippi in Southwest Illinois from early to mid July. Impacts were mostly limited to low-lying agricultural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Elevated water levels flowing down the Mississippi River from locations north of the Quad State resulted in minor flooding on the Mississippi in Southwest Illinois from early to mid July. Impacts were mostly limited to low-lying agricultural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 11:27 AM CST, 2 hours 3 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue through the early morning. A strong storm or two are possible. Thunderstorms will also produce heavy rainfall, and minor flooding is possible.
  • Drying out with cooler and less humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 5, 11:27 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1227 PM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue through the early
  morning. A strong storm or two are possible. Thunderstorms
  will also produce heavy rainfall, and minor flooding is
  possible.

- Drying out with cooler and less humid conditions this
  weekend. The next chance of thunderstorms arrives early next
  week.

&&

.DISCUSSION...
Issued at 330 AM CDT Fri Jul 5 2024

An MCS is moving across Southeast Missouri, projected to bring
showers and storms through the remainder of the Quad State
through mid-morning. The stronger storm activity had been
confined to the southernmost two rows of counties in SEMO,
though a storm flaring up in Perry County shows there remains
potential in the north. Over a quarter of Wayne County, MO
without power as a result of strong downburst winds. There is
plenty of moisture, and enough instability and shear to, with an
assist from a favorable positioning near the upper level jet,
produce a few strong to severe storms. A few more strong to
severe gusts are possible. Complicating matters are scattered
thunderstorms entering into the Jackson Purchase area of
Kentucky ahead of the line. This group of storms looks to be
taking over for having the stronger updrafts in the south.
Breezy winds gusting to 20-35 mph have lingered for an hour at
Poplar Bluff and appear to be doing the same for other locations
on this track. The progressive nature of these storms has so
far kept the high PWAT driven rain rates from producing more
than advisory flooding, though isolated flooding issues remain
possible.

A cold frontal passage moves through this morning, bringing an
end to precipitation. Drier air moves into the region along with
high pressure, resulting in much more pleasant conditions for
the weekend with highs in the mid to upper 80s along with lows
and dew points in the 60s.

A complicated pattern exists for next week. A trough dips well
southward into the Plains, pushing the ridge off to the east.
This will enable Hurricane Beryl to turn more northward towards
Texas. A boundary will set up, enabling moisture to funnel
northeastward, but models suggesting this pattern vary in
north-south positioning of the boundary and this is long range
for Beryl. For now, daily chances of slight chance to chance
showers and storms are in the forecast for much of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1224 PM CDT Fri Jul 5 2024

MVFR bases early this afternoon expected to rise above VFR by
mid afternoon with VFR conditions expected through Saturday.
Northwesterly winds this afternoon will become calm this evening
picking back up late Sat afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...ATL
AVIATION...AD
Hazardous weather outlook, Jul 5, 1:13 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Jul 5 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Jul 5 2024 /313 PM EDT Fri Jul 5 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast each day from Monday to
Thursday. Locally heavy rain and lightning are the primary
hazards for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 5, 10:09 AM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1109 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     Tstm Wnd Dmg     3 NNW Poplar Bluff      36.81N 90.44W
07/05/2024                   Butler             MO   Law Enforcement

            Tree down at HWY W and Ridge Hill Ln. Time
            estimated from radar.

&&
Local storm report, Jul 5, 10:22 AM CST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1122 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     Tstm Wnd Dmg     6 N Zalma               37.23N 90.07W
07/05/2024                   Bollinger          MO   Law Enforcement

            Couple of trees down in the county.

&&
Local storm report, Jul 5, 11:06 AM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1206 PM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     Tstm Wnd Dmg     3 NNW Poplar Bluff      36.81N 90.44W
07/05/2024                   Butler             MO   Law Enforcement

            Corrects previous tstm wnd dmg report from 3
            NNW Poplar Bluff. Tree down at HWY W and
            Ridge Hill Ln. Time estimated from radar.

&&
Local storm report, Jul 5, 11:07 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1207 PM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 AM     Tstm Wnd Dmg     6 N Zalma               37.23N 90.07W
07/05/2024                   Bollinger          MO   Law Enforcement

            Corrects previous tstm wnd dmg report from 6
            N Zalma. Couple of trees down in the county.

&&
Local storm report, Jul 5, 11:14 AM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1214 PM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     Tstm Wnd Dmg     Bell City               37.02N 89.82W
07/05/2024                   Stoddard           MO   Law Enforcement

            Large tree limb down on garage with
            extensive damage.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
July 5, 1:30 PM CST to July 22, 2:00 PM CST
Where
Alexander County, 2.08 mi WNW of East Cape Girardeau to 2.69 mi WNW of East Cape Girardeau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.300, -89.516

Minor flooding began across from Cape Girardeau in early July and continued through the third week of July with impacts mainly limited to low-lying agricultural areas. The river crested just below moderate flood stage on July 11th.

Flood, Alexander

When
July 6, 1:30 PM CST to July 15, 4:00 PM CST
Where
Alexander County, Thebes to 0.88 mi N of Thebes Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding began near Thebes in early July and continued through mid July with impacts mainly limited to low-lying agricultural areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201441, 1201442.